Fixed Drug Eruption


My husband and I thought that it's only a birth mark but every time he has fever, the same spot gets reddish in color and gets even worst as the fever progress. When I visited my dermatologist, I asked her about this condition and she examined KIKO and was certain that fixed drug eruption (FDE) is the culprit.

Affected area with Fixed Drug eruption

What is this FDE?

A fixed drug eruption (FDE) is an adverse cutaneous reaction to an ingested drug, characterized by the formation of a solitary, but at times multiple, plaque, bulla, or erosion; if the patient is rechallenged with the offending drug, the FDE occurs repeatedly at the identical skin site (i.e., fixed) within hours of ingestion.

Causes of Fixed Drug Eruption
Clearly some sort of allergy is involved but exactly how an FDE arises and in particular why just certain areas of skin are affected, has not been worked out.

Symptoms of Fixed Drug Eruption
Fresh lesions are well defined, round or oval patches of redness and swelling of the skin, sometimes surmounted by a blister. This then fades to a purplish or brown colour.Local or general symptoms accompanying an FDE are mild or absent.

Diagnosis
Made on clinical grounds. Readministration of the drug confirms diagnosis but should be avoided.

Treatment of Lesion(s)
Identify and with­hold the offending drug. A newly erupted lesion of FDE presents as an inflammatory plaque, with or without erosion. Noneroded lesions can be treated with a potent topical glucocorticoid ointment or intralesional triamcinolone. Eroded cutaneous lesions can be treated with bacitracin or Silvadene ointment and a dressing until the site is reepithelialized. Postinflammatory hyperpigmentation (dermal melanin) may persist at the site of an FDE for months or years and does not respond to hydroquinone therapy.
We are not yet sure of what medicines may have caused Kiko's FDE. It's either the paracetamol or antibiotic but for the meantime, Dra. Nunez gave him a betamethasone cream to be applied on the affected area.